By Kayt Sukel
Amy had struggled with her weight all her life. Ever since she was a teenager, she felt she was a few pounds heavier than she should be, and carefully maintained a
diet and exercise plan to help her keep her weight, and her health, in check.
And then she was diagnosed with depression.
Amy’s psychiatrist suggested she try a common antidepressant medication, a selective serotonin reuptake inhibitor (SSRI), to help combat her depression based on her symptoms and medical history. But when Amy took to the Internet to read up more on the drug, she became alarmed. Weight gain was listed as a common side effect, and many people who were prescribed the medication said they had gained 10 pounds or more within the first six months of taking it.
But is weight gain really that common, Amy wondered? Or is just another myth about antidepressant medications?
Bradley Gaynes, a professor of psychiatry at the University of North Carolina says, yes, weight gain is a common side effect. WebMD reports that up to 25 percent of people who are prescribed medications to treat depression, including SSRIs and other common types of antidepressants, will experience weight gain to the tune of 10 pounds or more. And many studies suggest that the weight gain is more likely if the drug is used for six months or more.
The how’s and why’s of this weight gain aren’t exactly understood, says Gaynes. “There are probably a lot of things going on that contribute to the weight gain,” he
says. “It could be that some of these drugs change your metabolism in some way. It might be that you start to feel better so you start eating more again. There’s not just
one thing happening here. But while weight gain won’t happen to everyone, it does happen to a lot of people depending on what drug they are prescribed.”
Which drug you’re prescribed is important. Some drugs are more likely to result in weight gain than others—in fact, Wellbutrin, a common antidepressant, can actually result in weight loss. So if you have concerns about weight gain, it’s worth talking to your doctor about it. He or she may be able to switch your antidepressant medication, depending on your symptoms and medical history, to help make sure a person can find some balance in both mental and physical health. And a test like GeneSight might help your doctor better hone in on the right medication.
And if you can’t switch drugs? Gaynes says that it may be time to look at your lifestyle choices. Because, whether you are taking an antidepressant drug or not, a healthy diet and regular physical exercise are important to overall health.
“The good thing about exercise is that it is something that seems to help improve depressive symptoms, too,” he says. “No one likes to hear that, and it isn’t always easy to start exercising when you are depressed, but it can make quite a difference.”
There is no doubt that weight gain can be a concern when you are prescribed an antidepressant medication. And Gaynes cautions that patients like Amy should never consider any types of weight loss medication without discussing it with their healthcare provider first. But the good news, he says, is that it is a possible—not probable—side effect, and it can be managed with open communication between a patient and doctor.